Contact Us

*    Denotes required field.

   * First Name 

   * Last Name 

   * Email 


Cell Phone 

Street Address 

Zip Code 



Date you started taking this drug:

Date you stopped taking this drug:

What condition was this medication prescribed to treat?

What additional medications were you taking at the time?

Did Lariam appear to cause depression?

Did Lariam appear to cause other psychological effects?

Was suicide attempted?

Did loved one commit suicide?

Was a Psychiatrist/Psychologist ever seen before taking this drug?

If yes, please describe psychological or psychiatric treatment:

Please further describe side effects:

For verification purposes, please answer the below question:

No Yes, I agree to the Parker Waichman LLP disclaimers. Click here to review.

Yes, I would like to receive the Parker Waichman LLP monthly newsletter, InjuryAlert.

please do not fill out the field below.

Senator: GIs Got Brain Damage From Malaria Drug

At Least 7 GI's Being Treated Locally From Neurological Damage

May 27, 2004 | Military officials confirmed Thursday that at least seven U.S. soldiers being treated at a local Naval hospital were diagnosed with permanent brain damage from an anti-malaria drug used in Iraq and Afghanistan.

In a letter dated May 24, California Sen. Dianne Feinstein said mefloquine had "serious risks" associated with it that had not been fully assessed by military officials or any governmental agency that was distributing the drug.

"I ask that you work with the Food and Drug Administration to reassess the safety of mefloquine," reads the letter, adding that she was troubled by the fact "service members have been diagnosed with permanent brainstem and vestibular damage from being given this drug despite the fact that alternative drugs might have been chosen to prevent infection."

For their part, military officials continue to prescribe the drug. According to a United Press International report, Army Surgeon General James Peake testified in February before a House subcommittee, telling its members that "we don't' think it is as big a problem as has been made out."

Cmdr. Michael Hoffer, who is a physician and the director of Spatial Orientation Center at Naval Medical Center San Diego, confirmed to NBC 7/39 that at least seven of the soldiers he is treating for neurological damage and ear disorders that affect balance took Lariam while they were fighting overseas.

"They all showed a unique pattern," Hoffer said. "The results of the tests look very much like the results of individuals who have toxic effects in their ears."

The Food and Drug Administration warned in 2003 that Lariam may be linked to psychiatric and neurological side-effects that had been reported to last long after the drug was taken.

"People can have anxiety, hallucinations and seizures," said Harminder Sikand, a pharmacist at Scripps Mercy Hospital.

Navy Reserve Cmdr. William Manofsky's attorney said that Manofsky suffered permanent brain damage from taking Lariam and filed a lawsuit against its makers, Hoffmann-LaRoche. Manofsky was a patient of Hoffer's, according to NBC 7/39.

"Manofsky is the first person we saw," Hoffer said. "He showed the same patterns of abnormalities on his balance tests. The only exposure that he had he didn't have a virus, he didn't have a disease the only one was Lariam."

Representatives from Hoffmann-LaRoche would not comment on the suit or the drug's safety.

Other articles
Parker Waichman Accolades And Reviews Best Lawyers Find Us On Avvo